JUST STARTED TAKING PREDNISONE...

Discussion in 'Fibromyalgia Main Forum' started by stinker56, Nov 17, 2005.

  1. stinker56

    stinker56 New Member

    Rheumy prescibed 5 mg twice a day. I took one pill last Saturday and felt kind of funny so I didn't take the second dose. Sunday morning, I took another dose and by the time church was over, my heart was pounding and I felt like I was running in a race. I couldn't slow down. I didn't take another pill that night either. I did notice however, that my knees felt much better after just two doses so I decided today since I ache so bad that I would take another dose.

    Now I am having the same trouble. I feel like I can't get a deep breath and my heart is racing. Can't get anything done.

    Has anyone else had any trouble with this drug? Thanks for listening.
    Stinker56
  2. libra55

    libra55 New Member

    Hi Stinker, did the rheumy give you any idea how long you would be on the pred? It's not a drug for long term use.

    I'm on pred right now (for Crohn's Disease not FM but it does help FM symptoms too). I would like to get off it before I become steroid dependent but I still have to be on it because I am on a ramp-up dose of another medicine and until I am at a therapeutic dose with the second drug I need the pred.

    I am at 20mg a day right now. My hands shake and I sweat. When I was at the hospital I had SoluMedrol intravenous, came home on 60mg oral pred, doc has weaned me down to 20mg. I will see him just before Thanksgiving so hopefully we can drop the dose even more.

    Pred is a double edge sword. It can make you feel like a million bucks or be your worse enemy. It can also make you feel very angry and hostile ("roid rage"). It is tough on your stomach and your bones. I wish I weren't on it but I have no choice right now as I almose died from Crohn's.

    Talk to the doc about the racing heartbeat and ask how long he intend to have you on this drug, he must have a game plan. Typically pred is started at a high dose and then tapered as the patient shows a response.

    Peace and good luck and ((((((hugs)))))
    Michelle
  3. libra55

    libra55 New Member

    Hi Stinker, did the rheumy give you any idea how long you would be on the pred? It's not a drug for long term use.

    I'm on pred right now (for Crohn's Disease not FM but it does help FM symptoms too). I would like to get off it before I become steroid dependent but I still have to be on it because I am on a ramp-up dose of another medicine and until I am at a therapeutic dose with the second drug I need the pred.

    I am at 20mg a day right now. My hands shake and I sweat. When I was at the hospital I had SoluMedrol intravenous, came home on 60mg oral pred, doc has weaned me down to 20mg. I will see him just before Thanksgiving so hopefully we can drop the dose even more.

    Pred is a double edge sword. It can make you feel like a million bucks or be your worse enemy. It can also make you feel very angry and hostile ("roid rage"). It is tough on your stomach and your bones. I wish I weren't on it but I have no choice right now as I almose died from Crohn's.

    Talk to the doc about the racing heartbeat and ask how long he intend to have you on this drug, he must have a game plan. Typically pred is started at a high dose and then tapered as the patient shows a response.

    Peace and good luck and ((((((hugs)))))
    Michelle
  4. libra55

    libra55 New Member

    there is something wrong with the board.

    PS DON'T GO OFF PRED COLD TURKEY. YOU NEED TO TAPER DOWN. PLEASE CALL YOUR DOC.

    Michelle
  5. getfitat40

    getfitat40 New Member

    WHat you are experiencing are some of what 'THEY' say are normal side effects. I am on Prednisone too right now - two weeks of 10 mg * 2 times a day * then on the 15th day 1 10 mg. When I lay down at night, I have noticed a little racing heart...but not like you are encountering.

    Steroids are such a mixed blessing. When I am on them, I feel great - less pain and inflammation and my sinus' clear too. But the side effects are no fun. I would call the doctor too & everyone reacts to these meds differently.

    My brother was born with a kidney problem and was on cortisone for years and it saved his life. However, he was a such a fat kid and all of the enamal on his teeth are gone. So there was a trade off there...you have to weigh the consequences of the side effects vs. the help the drug gives you. Good luck...
  6. carsch

    carsch New Member

    I'm new to this site. I have Crohn's. Not sure yet whether I have Fibro, CFS, or Gulf War Crud.

    I was on 20mg Prednisone for several months. The joints felt more mobile & I had some pep in my step, but it stimulated the appetite something fierce & I BLOSSOMED! Also took it's toll on my bones. Now, my PCP has me doing an extra 1500 mg of calcium with extra weight to hobble around with.

    Never had the heart rate racing or anything that felt adverse.
  7. stinker56

    stinker56 New Member

    My doseage is 5 mg two times a day but I didn't take it again tonight and I'm not going to take anymore. I took my blood pressure when I felt so funny and it was 112/75 but my heart rate was 114. I felt so light headed and just almost sick at my stomach. I am going to call the doctor's office tomorrow and tell him how I feel. I didn't ask for this medicine. I already take Percoset and it does take the edge off the pain but the rheumy said he could tell I was in "such a shape" that I had to have something that would give me some relief but obviously this isn't it.
    Once again thanks for responding. I was really scared I was having a stroke or something. It is so wonderful to have this website and know someone out there is listening.
    Stinker56
  8. karatelady52

    karatelady52 New Member

    The other problem with steroids is they supress the immune system and for people with CFS/FM who have a lot of viruses and bacteria (like lyme for example), it can cause your virus/bacteria load to be even higher.

    Sandy
  9. cwilson

    cwilson New Member

    Hello Stinker!

    I was on Prednisone when I was younger for my asthma. It was real bad, I think that I was in the Hospital more than School. Sorry, back to my point. One Doc, gave me 50mgs for 5 days then Cold Turkey. Ouch! For the 5 days I felt great but on day 6 I ended up in the ER. After that the Navy told my parents that they did not want to treat my asthma anymore. The specialst that I went to put me back on the steroids but slowly took me off of them over 3 months. so please be careful.
  10. libra55

    libra55 New Member

    I am currently on 20mg a day, he told me to start taking the 20 every OTHER day, then we will go to 10 and so forth.

    This is to wake up the adrenal glands because when you are on prednisone they do not produce any of there own, so they need to have a wake up call to get going again and it needs to be done slowly.

    Hope you are better and you got some resolution to the problem.

    Michelle